Ovarian Ca now grade 3c - 3 years on

I am now in my 60s (too coy to admit exactly!) and my Ca ovarian was only diagnosed 3 yrs ago by an MRI on my spine for rheumatic problems. I had had a hysterectomy many years ago but in those days they left the ovaries to prevent an early menopause (didn't work).

I had both ovaries removed in Sept 2011 followed by adjuvant chemo of Carboplatin (I didn't want Taxel) for 6 sessions. Altho' the oncologist at that time examined me internally and rectally every 3 months he went by my tumour marker from the blood test, Ca 125. Sadly for me this gives a false picture and altho' it was consistently as low as 11 or 15, it wasn't until the following February when I had a CT scan that it showed the cancer had returned in a cyst-shape tumour. I was fortunate enough to be given the chance of further surgery, as it was so localised and had it removed in Nov 13. Unfortunately all this surgery in the same area caused adhesions and between December 13 and end of May 14 I had 3 emergency admissions for a blocked bowel which is hellishly painful.

The first two of these admissions they tried hard to avoid more surgery (and risk of more adhesions) but by the 3rd it was inevitable. This surgeon thought the blockages were caused by the cancer surgery in November so perhaps I should have chosen chemo.

In January 2014 my (different) oncologist urged me to have adjuvant chemo with Taxel as well as Carbo. I was very upset that I might lose my hair so wore the cold cap. That prolonged the treatment to 6hrs 45 min and after just one session of chemo, my hair started falling out, I developed nasty pains in many areas and suddenly became allergic to Penicillan. My oncologist told me she would stop the Taxel but wanted me to continue with the chemo. As it was by now 6 wks since that first treatment I felt the gap was too long and refused.

During my 2nd admission in April for the blocked bowel I had another CT scan which suggested I was in remission BUT after the surgery end of May, the pathologist's report showed it had either come back or never gone away.

Saw the oncologist again 3 June 13 and she wanted me to restart chemo but because I had recovered so quickly from the bowel surgery (driving in under 3 wks, swimming gently at 4wks) I had booked to go away/visit friends every month til October.

I am so ill with chemo and so well after surgery or as now with cancer that for me it's quality of life. However, a further CT scan this August shows the cancer is now on the surface of the liver and I am now grade 3c which alarmed me. However, after discussion with medical personnel/friends I am going ahead with my last 2 trips and waiting til 24 |october to re-start chemo. This time it will be Carbo plus Caelyx (Doxorubicin) which I've read produces mouth ulcers, painful hands and feet and hair thinning (bet what little I now have will fall out).

I am on my own sadly without children or relatives except cousins and the nights can be a time of fear and many without much sleep. However, I have great friends and take comfort and support from Target Ovarian Cancer and MacMillan charities. I walk most days, don't restrict my food or drink habits (both sometime just for comfort) but do try not to get overweight. I am lucky enough to be able to travel and feel I must cram everything into the immediate future...just in case!

If anyone has experience of Caelyx side effects, I would be grateful to hear from you.

Veronique, UK

2 Replies

  • So sorry Veronique that you are going through this and almost alone as well. It is hard isnt it ? To me you are coping as best you can. If you and your oncologist are happy that the treatment can wait until October then have your trips, the winter is long enough. I am sorry I cant help with Caelyx as that is one of the ones I havent been on. I think some ladies finds constipation an issue if my memory serves me right. Get as much support you can in the meantime. I always feel walking is good for you although I have become very lackadaisical about it but am improving again. Best wishes

  • Thanks for your supportive comments


You may also like...